Results of a study from Taiwan provide further evidence that severe psoriasis is an independent risk factor for chronic kidney disease (CKD) and end-stage renal disease (ESRD).
Ching-Chi Chi, MD, MMS, DPhil, from Chang Gung University in Taiwan, and colleagues assessed the risk of incident CKD and ESRD in people with psoriasis and evaluated the respective risk estimates in patients with psoriasis based on treatment patterns, according to study findings published online in the Journal of Dermatological Science.
The investigators used Taiwan’s National Health Insurance Research Database to conduct the nationwide, population-based cohort study, which included 4,633 patients with psoriasis and 922,534 patients without psoriasis.
Severe psoriasis, but not mild psoriasis, was revealed to be an independent risk factor of incident CKD and ESRD (adjusted hazard ratio: 1.90 [95% confidence interval 1.33–2.70]) and 2.97 [95% CI 1.72–5.11], respectively) after adjusting for potential variables including age, gender, comorbidities, and use of nonsteroidal anti-inflammatory drugs (NSAIDs).
Chi and colleagues reported that severe psoriasis was an independent risk factor of incident CKD and ESRD after sensitivity analyses following adjustment for the presence of osteoarthritis and/or rheumatoid arthritis, use of methotrexate and/or cyclosporine, and chronic use of NSAIDs for at least 2 months. Psoriatic arthritis was an effect modifier for CKD and ESRD.
Therefore, the study authors concluded that renal function should be regularly assessed in patients with severe psoriasis. In addition, these patients should be advised not to use any medications known to be toxic to the kidneys. These include certain antibiotics, biologic therapies, and chemotherapy medications.
“The associations of severe psoriasis with CKD and ESRD should be recognized. Assessment of renal function and avoidance of long-term use of nephrotoxic drugs shall be implemented in the integrative care for patients with severe psoriasis,” the authors wrote.
- Chi C. J Dermatol Sci. 2015;78(3):232–238.